Nursing home residents can get injuries from a variety of accidents, including falling down and developing bedsores from neglect. However, another common cause of injuries in nursing homes is medication errors. According to ProPublica, one-third of patients in long-term care facilities receive injuries from medication and treatment mistakes. This rate of medication error injuries is even higher than normal hospitals. 

Mistakes during the prescribing, filling and administering processes can result in severe injuries and even deaths. Find out three common causes of drug errors in nursing homes. 

1. Inadequate nursing home staff

Many nursing facilities do not have enough staff members to adequately treat every patient. This often leads to staff members experiencing exhaustion, which results in inattention. For example, a nurse who is overworked may forget to administer medication to a patient or may make a mistake due to drowsiness. Exhaustion may also cause staff members to not properly monitor residents after administering drugs. 

2. Errors when writing or reading prescriptions

A doctor may write down the wrong prescription, or a pharmacist may pick the wrong drugs from the shelf. Even if the doctor writes down the correct medication, he or she may write 10 milligrams instead of 1.0. Another possibility is a pharmacist misreading a prescription due to illegible handwriting. Any of these circumstances may result in the wrong medication being given, which can have disastrous consequences. 

3. Not providing food, water or antacids

Certain medications have strict requirements for how they should be given. Some require patients to eat meals, drink a cup of water or take antacids with them. If the nursing staff does not give medications in the correct way, there can be adverse reactions in patients. 

Drug errors in nursing homes can result in serious health complications for your loved one. If you have concerns about medication mistakes, you should talk to a lawyer about your options.